Mathematical analysis of the optimal habitat configurations for species persistence - INRAE - Institut national de recherche pour l’agriculture, l’alimentation et l’environnement Access content directly
Journal Articles Mathematical Biosciences Year : 2007

Mathematical analysis of the optimal habitat configurations for species persistence

Lionel Roques
François Hamel

Abstract

We study a reaction-diffusion model in a binary environment made of habitat and non-habitat regions. Environmental heterogeneity is expressed through the species intrinsic growth rate coefficient. It was known that, for a fixed habitat abundance, species survival depends on habitat arrangements. Our goal is to describe the spatial configurations of habitat that maximise the chances of survival. Through numerical computations, we find that they are of two main types - ball-shaped or tripe-shaped. We formally prove that these optimal shapes depend on the habitat abundance and on the amplitude of the growth rate coefficient. We deduce from these observations that the optimal shape of the habitat realises a compromise between reducing the detrimental habitat edge effects and taking advantage of the domain boundary effects. In the case of an infinite-periodic environment, we prove that the optimal habitat shapes can be deduced from those in the case of a bounded domain.

Dates and versions

hal-02664476 , version 1 (31-05-2020)

Identifiers

Cite

Lionel Roques, François Hamel. Mathematical analysis of the optimal habitat configurations for species persistence. Mathematical Biosciences, 2007, 210 (1), pp.34-59. ⟨10.1016/j.mbs.2007.05.007⟩. ⟨hal-02664476⟩
5 View
0 Download

Altmetric

Share

Gmail Facebook X LinkedIn More